Texas, 2004

Flash Flood and Lightning Strike in Texas, May 1, 2004

May 1, 2004 · NWS BRO · 2 events in 1 county or zone

1 lightning, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 1, 9:00 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 1, 9:00 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1000 AM CDT SAT MAY 1 2004

.SHORT TERM...CONV LINE JUST TO THE NORTHWEST OF THE BRO CWA IS
MOVING E-SE AT 25 TO 30 MPH AND IS BEGINNING TO PUSH INTO NORTHERN
ZAPATA COUNTY. THIS MORNINGS BRO SOUNDING CONTINUES TO SHOW A VERY
UNSTABLE ENVIRONMENT IN PLACE OVER THE REGION WITH AN LI OF -13.
THETA-E CONV FIELDS SHOWS THE BEST LIFT IS NOW OVER THE NORTHERN
TIER OF THE BRO CWA.  LIFT ALONG AND AHEAD OF THE SOUTHEASTWARD
MOVING COLD FRONT WILL LIKELY BE STRONG ENOUGH TO BREAK THE MORNING
INVERSION OVER THE CWA RESULTING IN A GROWING CONV THREAT LATER THIS
MORNING AND THIS AFTERNOON.  ALTHOUGH THE FRONT IS PROGRESSING
SOUTHWARD PRETTY QUICKLY...MY MAIN CONCERN FOR THE HVY RAIN
POTENTIAL WILL BE THE TRAINING OF CONV CELLS ALONG THE OVERALL LINE.
SO WILL ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE BRO CWA.

SPC WILL BE ISSUING AN WW FOR THE ENTIRE BRO CWA SHORTLY DUE TO THE
WEAKENING CAP.
&&

.MARINE...AT 7 AM BUOY020 REPORTED SOUTHEAST WINDS AT 14 KNOTS WITH
GUSTS TO 17 KNOTS AND 3 FOOT SEAS. AT 8 AM...A COLD FRONT ALONG A
LINE FROM LAREDO TO THREE RIVERS WAS MOVING SOUTHEAST AT 33 KNOTS.
AT ITS PRESENT MOVEMENT...THE BOUNDARY SHOULD REACH NORTHERN KENEDY
COUNTY AROUND 11 AM. STRONG THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT WITH STRONG GUSTY WINDS...FREQUENT LIGHTNING AND
HEAVY DOWNPOURS FROM MID DAY INTO THE AFTERNOON. MODERATE TO STRONG
NORTH WINDS AFTER FRONTAL PASSAGE AND OVERNIGHT...BRINGING UP SEAS
TO 8 TO 10 FEET FOR TONIGHT AND SUNDAY. SMALL CRAFT ADVISORIES ARE
LIKELY IN THE WAKE OF THE FRONT. HIGH PRESSURE BUILDING INTO THE
REGION TUESDAY WILL RELAX WINDS AND SEAS BEFORE TURNING BACK TO THE
SOUTHEAST MIDWEEK.
&&

.AVIATION...MORNING OBSERVATIONS OVER DEEP SOUTH TEXAS INDICATED LOW
END MVFR CEILINGS IN GENERAL WITH LIGHT SOUTHEAST WINDS INLAND AND
BREEZY ALONG THE COAST. VWP PROFILE CONTINUED TO REPORT A 35KT LOW
LEVEL JET AT 2K FEET...SO BREEZY MORNING OVER THE COASTAL COUNTIES
LIKELY. COLD FRONT MOVING INTO NORTHWEST PORTION OF DEEP SOUTH TEXAS
COULD BE THROUGH THE SOUTH PADRE ISLAND AREA BY EARLY THIS
AFTERNOON...ACCOMPANIED BY A LINE OF THUNDERSTORMS...SOME POSSIBLY
SEVERE. MVFR CEILINGS IN GENERAL TODAY...EXCEPT IFR CONDITIONS IN
HEAVIER THUNDERSTORMS. GOOD CHANCE OF CONVECTION TO CONTINUE
OVERNIGHT...IMPROVING SIGNIFICANTLY SUNDAY. WINDS BEHIND THE FRONT
WILL TURN TO THE NORTH AND BE BRIEFLY GUSTY.
&&

.PREVIOUS DISCUSSION...(SATELLITE IMAGES INDICATE ELEVATED
CONVECTION CONTINUES TO DEVELOP ACROSS PORTIONS OF NORTHEAST AND
SOUTHWEST TEXAS THIS MORNING. RELATIVELY STRONG COLD FRONT CONTINUES
TO MOVE INTO CENTRAL TX WITH MOIST AND UNSTABLE AIRMASS ACROSS SOUTH
TX. LAPS SURFACE ANALYSIS INDICATES CAPES OF 2500 J/KG ACROSS THE
CWA WITH LIFTING INDEX OF NEAR -7. IN ADDITION...VAD WIND PROFILE
INDICATES 50 KNOT LOW LEVEL JET ADVECTING MOISTURE NORTHWARD INTO
CONVECTIVE COMPLEXES TO THE NORTH. WITH THE 500MB TROUGH MOVING INTO
WEST TX LAPSE RATES WILL STEEPEN AS THE COLD FRONT MOVES INTO SOUTH
TX THIS MORNING AND DEEP SOUTH TX LATER THIS AFTERNOON PROVIDING A
FOCUS FOR LOW LEVEL CONVERGENCE. UPPER LEVEL DIFFLUENCE IN
COMBINATION WITH RIGHT REAR QUADRANT OF 200MB JET STREAM WILL
PROVIDE FAVORABLE ENVIRONMENT FOR SEVERE WEATHER TO DEVELOP THIS
AFTERNOON. 00Z ETA SOUNDINGS PROGS DEEP DIRECTIONAL SHEAR DEVELOPING
AS WELL AND ONLY LIMITING FACTOR SO FAR IS STRONG CAP AT 900MB.
LATEST SPC OUTLOOK HAS SOUTH TX IN SLIGHT RISK WITH GREATEST THREAT
BEING HAIL AND DAMAGING WINDS BUT WOULD NOT RULE OUT AN ISOLATED
TORNADO WITH ISOLATED CONVECTION DEVELOPING AHEAD OF THE MAIN LINE
OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONSIDERATION AND A FLASH FLOOD WATCH MAY BE NEEDED THIS AFTERNOON.
WILL INCREASE POPS TODAY WITH SEVERE THUNDERSTORMS AND HEAVY
RAINFALL POSSIBLE IN ZONES/GRIDS THIS AFTERNOON INTO EVENING. WILL
ISSUE SPS TO ADDRESS LOCALLY HEAVY RAINFALL FOR NOW. RAIN CHANCES
SHOULD DIMINISH TONIGHT AS THE FRONT MOVES THROUGH THE LOWER RIO
GRANDE VALLEY AND THE 500MB TROUGH MOVES EASTWARD. CLEARING TREND TO
CONTINUE INTO SUNDAY WITH HIGH PRESSURE BRINGING DRIER AND COOLER
AIR INTO TEXAS AND NORTHWEST FLOW ALOFT PROVIDING SUBSIDENCE. LOW
TEMPERATURES SUNDAY NIGHT MAY BE COOLER THAN EXPECTED WITH
RADIATIONAL COOLING BUT WILL GO WARMER THAN MAV TEMPERATURE
GUIDANCE.
&&

.LONG TERM...TEMPERATURES TO GRADUALLY WARM THROUGH THURSDAY WITH
HIGH PRESSURE OVER SOUTH TX MONDAY SHIFTING EASTWARD TUESDAY AND
RETURN FLOW DEVELOP WEDNESDAY. MOISTURE WILL INCREASE THURSDAY INTO
FRIDAY AS THE 00Z GFS PROGS A 500MB LOW DEVELOPING ACROSS TX FRIDAY.
WILL KEEP MENTION OF SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY.)
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SVR TSTM WATCH FOR TXZ248>257 UNTIL 3 PM
FLASH FLOOD WATCH FOR TXZ248>257 UNTIL 4 PM
SCA GMZ130-150-155-170-175 TODAY
&&

SYNOPTIC/GRIDS...60
MARINE/AVIATION...59
MESO...VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, May 1, 9:19 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1019 AM CDT SAT MAY 1 2004

TXZ248>257-020900-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1019 AM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

A LATE SEASON COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS TODAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGHOUT THE DAY AND WILL MOVE FROM WEST TO EAST OVER THE AREA.
THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS...WITH GUSTY WINDS...
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL AS THE FRONT
APPROACHES. A SEVERE THUNDERSTORM WATCH AND A FLASH FLOOD WATCH IS
IN EFFECT FOR ALL OF DEEP SOUTH TEXAS TODAY.

AFTER THE FRONT PASSES...GUSTY NORTH WINDS WILL RACE ACROSS THE
COASTAL WATERS INCREASING SEAS TO NEAR 10 FEET. SMALL CRAFT
ADVISORIES WILL BE IN EFFECT FOR THE LOWER TEXAS BAY AND GULF WATERS
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH SUNDAY BEFORE WEAKENING
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND EARLY THIS
EVENING.

SPEECE

In the hours before

Special weather statement, May 1, 7:28 AM CST, 5 hours 2 minutes before
TXZ248-249-011415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
828 AM CDT SAT MAY 1 2004

...COLD FRONT WITH THUNDERSTORMS HEADED FOR ZAPATA AND JIM HOGG
COUNTIES...

A COLD FRONT OVER SOUTH CENTRAL TEXAS WAS SOUTHEAST AT 35 TO 40
MPH. THUNDERSTORMS ALONG THE FRONT WILL BE INVADING ZAPATA COUNTY
WITHIN THE NEXT HALF HOUR. THIS LINE OF THUNDERSTORMS MAY REACH JIM
HOGG COUNTY BY 9 AM.

RESIDENTS OF ZAPATA AND JIM HOGG COUNTIES SHOULD EXPECT VERY HEAVY
RAIN...FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS DURING THE NEXT
HOUR. ADDITIONALLY...DEEP SOUTH TEXAS IS WITHIN AN AREA DESIGNATED
AS HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 7 AM SUNDAY.
THEREFORE...PEOPLE WITHIN THESE TWO COUNTIES SHOULD BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

59
Local storm report, May 1, 11:57 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1257 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             SAN YGNACIO             27.03N 99.45W
05/01/2004  0.25 INCH        ZAPATA             TX   EMERGENCY MNGR

&&

TRS
Local storm report, May 1, 12:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
104 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             12 NW LA GLORIA         26.84N 98.68W
05/01/2004  0.25 INCH        JIM HOGG           TX   BROADCAST MEDIA

1145 AM     TSTM WND GST     HEBBRONVILLE            27.32N 98.69W
05/01/2004  40 MPH           JIM HOGG           TX   LAW ENFORCEMENT

            ONE TREE BLOWN DOWN

&&

TRS
Local storm report, May 1, 12:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
128 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     PORT MANSFIELD          26.55N 97.43W
05/01/2004  50 MPH           WILLACY            TX   CO-OP OBSERVER

&&

TRS
Special weather statement, May 1, 12:30 PM CST, 0 minutes before
TXZ256-257-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
130 PM CDT SAT MAY 1 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR DEEP SOUTH TEXAS...

AT 130 PM RADAR INDICATED AN AREA OF NUMEROUS SHOWERS AND
THUNDERSTORMS ALONG THE KENEDY COUNTY COAST...AND OVER THE MID AND
LOWER VALLEY. THE SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT 50
MPH.

AN OBSERVER AT PORT MANSFIELD REPORTED GUSTS TO 50 MPH AT 125 PM CDT.

RESIDENTS ALONG THE CAMERON AND WILLACY COUNTY COASTS AND ON SOUTH
PADRE ISLAND SHOULD BE ALERT FOR FREQUENT DANGEROUS LIGHTNING...
VERY HEAVY DOWNPOURS AND STRONG GUSTY WINDS THIS AFTERNOON...AS THIS
AREA OF THUNDERSTORMS MOVES OFFSHORE.

The radar

The Corpus Christi radar (KCRP), 185 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Zapata

When
May 1, 12:30 PM CST
Where
Zapata County, Zapata
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

A home burned to the ground after being struck by lightning.

Flash Flood, Zapata

When
May 1, 9:40 PM CST to 10:00 PM CST
Where
Zapata County, Zapata
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Thunderstorms with very heavy rain produced flooding of streets in Zapata. Two cars were reported stranded in high water.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416362, 5416897.